This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:
—The Committee on Therapeutic Research of the Council on Pharmacy and Chemistry of the American Medical Association has undertaken a study of the accidents following the clinical use of local anesthetics, especially those following ordinary therapeutic doses. It is hoped that this study may lead to a better understanding of the cause of such accidents, and consequently to methods of avoiding them, or, at least, of treating them successfully when they occur.It is becoming apparent that several of the local anesthetics. if not all of those in general use, are prone to cause death or symptoms of severe poisoning in a small percentage of those cases in which the dose used has been hitherto considered quite safe.The infrequent occurrence of these accidents and their production by relatively small doses point to a peculiar hypersensitiveness on the part of those in whom the accidents occur. The
Sollmann T, Hatcher RA. REPORTING OF ACCIDENTS FROM LOCAL ANESTHETICS. JAMA. 1918;70(4):258. doi:10.1001/jama.1918.02600040056021